Heroin Addict Arms: What Do They Look Like?

Published on

Marks can develop on the arms of those who abuse heroin regularly. This is the result of months or years of heroin injections, resulting in major scarring.

What Do Heroin Addict Arms Look Like?

Heroin addict arm refers to the scarring that develops on a person’s arms after repeated injections of heroin. This usually develops over months or years of use.

Though heroin can be smoked or snorted, many people inject the drug because it creates a more intense high. When heroin is injected, the effects usually set in within seconds.

Learn more about the signs of heroin abuse

Recognizing Heroin Marks On The Arm

If you’re concerned about a loved one using heroin and you’re not sure what to look out for, there are a few ways to tell if scarring is from heroin use.

Consider the following:

  • Whether your loved one has a history of drug use. This can include smoking or snorting heroin, as well as other drug use.
  • If there is an infection on the arms. The intravenous use of heroin commonly leads to multiple infections caused by bacteria entering the body at the site of injection.
  • If you notice any “track marks.” This is the scarring and discoloration of skin along the veins used to inject heroin.

Heroin injections in the arms may look like small red dots or bruising. Long-term use creates scarring.

Health Concerns With Heroin Injections In The Arm

There are a number of health concerns associated with injecting heroin in the arms.

A few of these include:

  • skin infections caused by bacteria entering the body
  • collapsed veins, which can occur after repeated injection into the same veins
  • deep vein thrombosis (DVT), which is serious pain and swelling caused by blood clots in the veins
  • contracting HIV through the use of shared or dirty needles
  • wound botulism, a rare but serious illness associated with injecting black tar heroin

Can Scars From Heroin Use Be Treated?

There are cosmetic techniques that can be used to treat the physical appearance of scars.

Treating scars caused by heroin use, however, will depend on a few factors, such as how long heroin was being injected and how old the scars are.

The best way to treat heroin scarring is to address the root issue of addiction. If you or a loved one are struggling with heroin abuse, treatment is available.

Heroin addiction treatment options include programs such as:

  • medication-assisted treatment (MAT)
  • partial hospitalization program
  • standard outpatient program
  • intensive outpatient program
  • 30 to 60-day inpatient rehab programs
  • long-term therapy
  • group or family therapy

Get Treatment For Heroin Addiction

If you are struggling with heroin addiction, or have a loved one who’s showing track marks that look like scarring from heroin injections, help is available.

We can connect you with a network of specialists, treatment centers, and medical professionals who can help you to start recovering from heroin addiction.

Call our helpline today to learn more.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400